This site is intended for health professionals only
Friday 30 September 2016
Share |

Boy died after prescribed acne pill was changed by pharmacist

A doctor has told an inquest how he prescribed acne pills for a boy who died shortly after taking a different but similar drug.

The family's GP, Dr Christopher Jones, a partner at the Taff Vale Surgery in Rhydyfelin, told the inquest that 14-year-old Shaun Jones had complained about spots.

He prescribed Minocin, but because it was out of stock, pharmacist Lee Coombs gave him Sebomin, which he said has the same active ingredient (minocycline hydrochloride).

Mr Coombs said he had not checked with the doctor before changing the prescription because the drugs were "pharmaceutical equivalents".

He also said that he issued the pills without a safety leaflet because there was only one per batch of 56, which he had split to give Shaun the 28 he was prescribed.

Shaun took the medication just before going to bed on 20 October last year. An hour later he complained of shortness of breath and tightness in his chest.

Recording a narrative verdict, coroner Mary Hassell said that Shaun, of Rhydyfelin, near Pontypridd, South Wales, died "as a result of complications of medical treatment."

Pathologist Dr Edgar Lazka said he could not give a medical cause of death.

Copyright © Press Association 2009

Minocycline

Your comments (terms and conditions apply):

"Shuan was a great friend, why did he have to go so soon? We all miss you Shaun" – Lisa-Jayne, Wales